America's Killer New Drug: A 2019 Guide to Fentanyl
America's Killer New Drug: A 2019 Guide to Fentanyl
What Is Fentanyl?
Fentanyl is a synthetic opioid pain-relieving medication that is stronger than morphine and prescribed to treat severe pain.1 Although the drug is legal when prescribed and used as directed, a growing number of Americans are abusing fentanyl — and tragically dying from the abuse.
Chemists make fentanyl in a laboratory to have a similar chemical structure to that of the opium poppy plant.1 However, chemists have chemically modified fentanyl so it is more potent than poppy plants or many other forms of pain-relieving medications, including morphine and Demerol. When fentanyl is taken, the drug binds to opioid receptors present in the brain. This blocks pain sensations but also has side effects that can include nausea, drowsiness, confusion, constipation, and extremely slow to no breathing. Fentanyl’s effects on breathing make it easy to overdose on the drug.
Pharmaceutical companies manufacture and sell fentanyl under brand names that include Actiq, Duragesic, and Sublimaze.1 Manufacturers produce fentanyl in many forms. These include a pill, intravenous (IV) injection, patch, or even a lozenge that is similar to a cough drop.
Dealers may sell it in several forms on the streets. This includes a powder form that is dropped onto blotting papers or in a eye dropper, nasal spray, or pressed into pill-like form. One of the problems with illegally purchased fentanyl is that it may not be fentanyl at all. Drug dealers may mix it with other drugs or even kitchen substances as means to sell more. They may also mix fentanyl with other drugs, including heroin and methamphetamine, so a person gets high faster. This is a dangerous practice as a person may use more of the drug, not knowing fentanyl is present in the drug they are using.
When drug dealers sell fentanyl on the streets, they may sell it under names that include:
- China Girl
- Murder 8
What Are Fentanyl's Effects?
Doctors prescribe fentanyl as a pain reliever. Because it is so strong, they often prescribe it for severe pain, such as when recovering from surgery, an accident, or when a person is being treated for cancer.1 However, fentanyl does have euphoric effects that cause a person to feel high when they take it. The medication is also addictive because the brain becomes accustomed to having fentanyl present and starts to “crave” more of the drug to achieve the same high. Fentanyl clearly has no use in Medication-Assisted Treatment.
In addition to strong cravings and losing control over how much fentanyl a person takes, other signs of fentanyl addiction include experiencing withdrawal symptoms when one stops taking the drug. Symptoms can occur when withdrawing from fentanyl, whether it has been used legally or illegally.
What Are Some Signs and Symptoms of Fentanyl Addiction?
The symptoms of fentanyl addiction can be similar to those of other opiate addictions. They include3:
- Appearing very slowed and lethargic, sometimes suddenly. This may look like heavy limbs and not speaking clearly.
- Withdrawal symptoms first thing in the morning before there has been time to take more fentanyl. This can include nausea, shaking, confusion, and muscle aches.
- Taking a medication other than as prescribed, such as taking larger amounts of it or crushing and snorting it instead of using it in a pill form.
- Engaging in risky behaviors to get more fentanyl, such as stealing money from friends and family, stealing prescriptions, or “doctor shopping” to try and get more fentanyl.
- Becoming more and more secretive with one’s actions and activities.
- Experiencing changes in appearance, such as losing weight or appearing more unkempt than usual.
What Are Misconceptions About Fentanyl?
A common misconception about fentanyl is that because the drug is legal, it is not harmful, deadly, or addictive. In fact, it can be all three of these things. A growing number of drug-related overdoses are due to fentanyl. According to the National Institute on Drug Abuse, fentanyl is now the most common drug involved in deaths from drug overdoses in the United States.1
A person can overdose on fentanyl because it affects areas in the brain that impact respiration and breathing. A person may take small, shallow breaths or not breathe at all when they take fentanyl. As a result, their brain can’t get enough oxygen. This leads to a condition known as hypoxia. A person with hypoxia can go into a coma or experience permanent brain damage. It is also possible to die from hypoxia if the condition is not recognized and quickly corrected.
The number of fentanyl-related deaths is steadily increasing. In 2010, the number of opioid-related deaths connected to fentanyl was 14.3 percent. In 2017, the number increased to 59 percent, according to the National Institute on Drug Abuse.1
Another common misconception is that all fentanyl sold on the streets is medical-grade and made safely in laboratories. This is far from the truth. Doctors often attribute fentanyl as one of the main drugs responsible for the “third wave” of the opioid epidemic.2 In 2013, medical and emergency responders began to see a sharp increase in the number of people experiencing overdoses related to fentanyl. 2016 had one of the biggest increases, with an estimated 20,000 people dying from using fentanyl as well as other drugs.2 One of the reasons for this increase is that drug dealers in other countries began to illegally manufacture fentanyl in an attempt to incorporate it into other drugs, such as heroin. Therefore, some fentanyl sold on the streets is medical-grade fentanyl while other fentanyl is not.
According to “USA Today,” an estimated 80 percent of the United States’ illegal fentanyl that is seized comes from China.4 Currently, China hasn’t declared fentanyl a controlled substance, which means that drug traffickers can legally manufacture and manipulate the chemical recipe of fentanyl to the United States. However, because it is an illegal drug in the United States, it is illegal to import the drug to the country.
What Do I Do If I See a Fentanyl Overdose?
A person experiencing a fentanyl overdose may be unresponsive and breathing very slowly or very shallow.1 They may have a blue tinge to their lips, fingertips, or inside of the mouth because there isn’t enough oxygen getting to tissues.
If a person suspects someone may have overdosed on fentanyl, they should first call 911. Ideally, emergency rescue personnel can reach the person before their hypoxia is too prolonged and they experience permanent brain damage.1 Emergency rescue personnel can administer a medication called naloxone (Narcan) in cases of overdose on fentanyl and other opioids. This medication essentially knocks fentanyl off the opioid receptors, which reverses the effects of the drug.
Many states have passed laws allowing people to get naloxone from a pharmacist without a prescription. It can be a good idea to have naloxone or narcan if a loved one takes or is addicted to fentanyl or other opiates. Pharmacies can dispense Narcan as a nasal spray (sold as NARCAN nasal spray) or injectable medication, which is called EVZIO.
A lot of people may think that if they give their loved one Narcan, they won’t have to call paramedics or authorities for additional help.1 A person who has overdosed on fentanyl and received Narcan still needs medical help. This is because sometimes the fentanyl dose can last longer than Narcan does in the body. As a result, a person could stop breathing again in a few hours after they took the Narcan, even though they haven’t taken any more fentanyl. Also, it is a safer idea for a person to be examined by medical professionals to ensure they do not have any potentially long-lasting and reversible effects from a fentanyl overdose.
No one likes to imagine that their friend or loved one could suffer from a fentanyl overdose, but the truth is that overdoses happen in greater numbers everyday. Being prepared with a medication such as naloxone can be a life-saving one.
What Are the Treatments for Fentanyl Abuse
If you or a loved one is addicted to fentanyl, there are treatments available that can help you stop the cycle of abuse. Many people choose to participate in a medical detoxification program. This is where medical treatments can lessen the effects of fentanyl withdrawals on the body. Doctors can prescribe medications that help withdrawal from fentanyl. There is also a special device called the NSS-2 Bridge, which is a small electric nerve stimulator that can be used for up to five days while a person is stopping taking fentanyl.1 This approach has helped many people withdraw from fentanyl with fewer symptoms.
The U.S. Food and Drug Administration (FDA) has also approved a medical application known as reSET, which a person can use along with therapies and withdrawal medications, such as buprenorphine, to more successfully quit abusing fentanyl.
In addition to medication approaches, counseling and therapy play an important role in quitting fentanyl abuse for good. Approaches that can help a person include cognitive-behavioral therapy, which involves helping a person learn ways to modify their behavior so they are less likely to seek out drugs and alcohol.1